Sign in to follow this  
Followers 0
workingmom

Dr. says it's "impossible" for me to get addicted since I have ADD

5 posts in this topic

TL;DR:  I started taking dextroamphetamine (similar to Adderall) about 3 weeks ago. I started having some troublesome side effects, which made me worry I was getting addicted. I googled around and found this site, which freaked me out. I brought this up to my psychiatrist, and he brushed it off saying that when people with legitimate ADD (which I do have) take these drugs, there is no long-term damage and it is  "impossible" to get addicted as long as I stick only with the prescribed dosage, which is a "baby dosage". 

It may be worth noting that HE suffers from ADD and HE takes dex, so he used himself as proof. 

I'm SO confused! I've read reports that these drugs are essentially harmless (I believe the WIkipedia entry for dextroamphetamine says there is no chance for physical dependency), etc. ... but then I read the stories here and I don't know what to think! 

The longer story:

The first week I took dex, I literally thought I had stumbled upon a miracle. ADD has afflicted me for decades, and I thought that now, finally, in my 40s, I'd finally be able to reach my true potential at work. Procrastination was a thing of the past as I zoomed through every item on my to-do list. I felt like I could accomplish anything! 

That weekend, I decided to give myself a "Rest" from the drug. And this is when I started to worry. 

That weekend, I had a really hard time getting out of bed. I felt incredibly tired and groggy, as if a head cold were coming on. 

The next week, I took the dex M-F, and once again was thanking God that I had found this miracle drug. 

During the weekend, though? I ended up SLEEPING almost the ENTIRE weekend.  I could barely get out of bed.  Huh, that's weird. 

I took it for another week -- once again, had an amazing week...and then went on a one-week vacation. 

During the vacation, I did not take my pills, and I slept pretty much the entire week. I could barely keep my eyes open

So, I started to feel like I needed the pills just to be able to be awake. 

And then -- far more frightening -- during the end of vacation I thought: "I can't wait for this vacation to be over so that I can go back to work and take my magic medicine again!

Um... wait, what?  Isn't a thought like that a CLASSIC addict's thought pattern?  "Needing" the drug, just to even function? Wanting to go back to work, to have an excuse to take it?

So I set up an appointment with my psychiatrist, who told me I had nothing to worry about, that millions of people with ADD take dex / adderall for years with zero side-effects, and anyway I'm on a "baby" dosage. He said that addiction is only a problem when people who don't actually have ADD take it, OR when people with ADD go beyond the prescribed dosage. 

Oh, and when I told him that I get devastatingly tired on days I don't take it?  His response: "Well, just take it every day, then!"  

I was getting ready to start re-taking it again today (it's currently Monday morning), but then I remembered this page and thought I'd reach out first before taking the magic pill again. 

So I guess my question is -- did anyone on this thread *start out* with 1) a legitimate ADD diagnosis  and 2) taking low doses for years  and 3) have zero side-effects?

I'm feeling so lost. I'm not going to lie -- I LOVE how I feel on this drug, WHEN I'm on it. And so many articles seem to imply that it's perfectly safe and in fact it might even be better in the long run for people with ADD to take them. But something about this seems fishy.

Won't my dopamine receptors get damaged, regardless of whether or not I have ADD?  Regardless of whether or not I stay on the minimum dose? Won't even a small dose be bad for me, long-term?

In sum, if my story sounds like yours, and you now regret (or don't regret!) taking this drug, please let me know -- I will deeply appreciate it. Thank you!

 

 

Share this post


Link to post
Share on other sites

hi @workingmom

welcome! you are right to be apprehensive about this. that doesn't mean your doctor is wrong in prescribing dex, but there's more to the story than he's telling you.

 

1 hour ago, workingmom said:

did anyone on this thread *start out* with 1) a legitimate ADD diagnosis

unfortunately there's no such thing as a "legitimate" diagnosis. symptoms for adult ADD are so vague and easily identifiable, most people could convince themselves of it with little effort. most doctors will similarly diagnose pretty easily because.. well why not? their patient fits the criteria, and the diagnosis will secure a returning patient.

 

1 hour ago, workingmom said:

2) taking low doses for years  and 3) have zero side-effects?

i am not in this category, but there are plenty of members here that fit the low dose for years, but "zero side-effects"? not a chance. you're ALREADY experiencing side effects on the weekends!

 

1 hour ago, workingmom said:

Won't my dopamine receptors get damaged, regardless of whether or not I have ADD? 

depends whether you believe you're truly ADD. the argument for prescribing stimulants is that those with ADD have faulty receptors by default. this means that they don't get as much "reward" for doing simple "normal" things like most people do. this in turn causes them to be restless and continually seek stimulation. so, when you introduce a stimulant, they are now satisfied by the normal stuff which in turn calms them down.

that being said, you should know that everyone will feel an effect from amphetamine, cause its a drug. that magical, miracle feeling you described? that's just feeling high. it won't last forever, and when it disappears, you'll be left with a pill that you literally take just cause if you don't you'll be a tired depressing mess.

3 people like this

Share this post


Link to post
Share on other sites

Thank you so much for this,  @sleepystupid  !

If what I've been experiencing is similar to the path others here have been down, then it sounds like I should stop taking these pills ASAP.

 

Thank you!

1 person likes this

Share this post


Link to post
Share on other sites

Wow. The real miracle is you found this site this soon!! Stop the speed! Save yourself! Lol but seriously.. read around and take it into deep consideration to stop.

1 person likes this

Share this post


Link to post
Share on other sites

Unfortunately there comes a stage when tolerance builds to the level where these drugs no longer become effective for getting work done and yield no benefit whatsoever. Unfortunately, the user continually needs to take them to ward off the negative withdrawal side effects such as sleeping 24/7. My dr also told me I couldn’t get addicted which couldn’t have been further from the truth! These pills robbed me of 2+ yrs of my life, my advice is to quit now whilst you are still ahead! 

2 people like this

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0